Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Feb 10, 2009, 3:42 PM CST for 13 counties in Kansas. It took effect at Feb 11, 2009, 3:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 10, 2009, 3:42 PM CST (21:42 UTC)
- In effect from
- Feb 11, 2009, 3:00 AM CST
- Expired
- Feb 11, 2009, 2:47 AM CST
- In force
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 102142 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CST TUE FEB 10 2009 .A SFC LOW WILL STRENGTHEN ACROSS SOUTHEAST KANSAS TONIGHT. THIS WILL CAUSE THE PRESSURE GRADIENT TO INCREASE AND THE WINDS TO PICK UP ACROSS CENTRAL KANSAS. KSZ008>010-020>023-034>038-054-110545- /O.NEW.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 342 PM CST TUE FEB 10 2009 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY. WINDS ARE EXPECTED TO SWITCH TO THE NORTH LATE TONIGHT AND INCREASE TO AROUND 30 MPH WITH GUSTS UP TO 40 MPH. AS THE MORNING PROGRESSES...THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL MOVE EAST AND THE WINDS WILL BEGIN TO DIMINISH DURING THE LATE MORNING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$ WOLTERS
2 follow-up statements
000 WWUS73 KTOP 110540 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CST TUE FEB 10 2009 .A SFC LOW WILL STRENGTHEN ACROSS SOUTHEAST KANSAS TONIGHT. THIS WILL CAUSE THE PRESSURE GRADIENT TO INCREASE AND THE WINDS TO PICK UP ACROSS CENTRAL KANSAS. KSZ008>010-020>023-034>038-054-111500- /O.CON.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 1140 PM CST TUE FEB 10 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST WEDNESDAY. WINDS ARE EXPECTED TO SWITCH TO THE NORTH LATE TONIGHT AND INCREASE TO AROUND 30 MPH WITH GUSTS UP TO 40 MPH. AS THE MORNING PROGRESSES...THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS WILL MOVE EAST AND THE WINDS WILL BEGIN TO DIMINISH DURING THE LATE MORNING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$
000 WWUS73 KTOP 110847 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 247 AM CST WED FEB 11 2009 KSZ008>010-020>023-034>038-054-111000- /O.CAN.KTOP.WI.Y.0004.090211T0900Z-090211T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA 247 AM CST WED FEB 11 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. BREEZY NORTHERLY WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS MORNING ACROSS NORTH CENTRAL KANSAS. WINDS WILL GRADUALLY DIMINISH TO 10 TO 20 MPH DURING THE AFTERNOON. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 10, 3:28 PM CST, 14 minutes earlier.
Area forecast discussion, Feb 10, 3:28 PM CST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CST TUE FEB 10 2009 .DISCUSSION... 21Z WATER VAPOR SHOWS A SHORTWAVE MOVING ACROSS NORTHERN NM WHILE 925MB PROFILER DATA OVER OK SHOWS WINDS BACKING. ISOLATED ELEVATED THUNDERSTORMS HAVE DEVELOPED WITHIN THIS MOISTURE ADVECTION. AT 21Z THE WARM FRONT/DEWPOINT GRADIENT WAS STILL ACROSS FAR SOUTHEAST KS...RUFFLY FROM PNC TO CNU WITH A SFC LOW STILL FORMING OVER THE CO HIGH PLAINS. COMPLICATED FORECAST DURING THE NEXT 24 HOURS AS A VERY DYNAMIC CYCLONE MOVES ACROSS THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS ARE POSSIBLE AS MOISTURE ADVECTS NORTH INTO NORTHEAST KS. MODELS INDICATE ELEVATED INSTABILITY FROM 250-500 J/KG PERSISTING THROUGH MIDNIGHT WITH SHEAR PARAMETERS FAVORABLE FOR SUPERCELLS. THINK THE MAIN HAZARD WILL CONTINUE TO BE HAIL AND WIND AS STORMS ARE LIKELY TO BE ELEVATED IN NATURE. IF CONVECTION IS ABLE TO REMAIN ROOTED IN THE BOUNDARY LAYER AS IT MOVES NORTH FROM OK...THERE IS A POSSIBILITY FOR AN ISOLATED TORNADO MAINLY ACROSS EAST CENTRAL KS. PRECIP TYPE CONTINUES TO LOOK LIKE IT WILL BE ALL RAIN LATE TONIGHT AND EARLY WEDNESDAY. FORECAST SOUNDINGS SHOW LOW LEVEL TEMPS REMAINING IN THE MID 30S TO AROUND 40. WENT WITH A NON-DIURNAL TEMP CURVE FOR TONIGHT OVER EAST CENTRAL KS EXPECTING AN INCREASE IN LOW LEVEL MOISTURE TO PREVENT TEMPS FROM FALLING OFF TO FAST. OTHERWISE OTHER CONCERN WILL BE THE GRADIENT WINDS ON THE BACK SIDE OF THE SFC LOW. NAM AND GFS SHOW A 10MB MSLP GRADIENT ACROSS THE FORECAST AREA BETWEEN 09 AND 15Z AND A LOW LEVEL JET OF 40-50KTS FROM THE NORTH. BECAUSE OF THIS THINK WINDS COULD REACH ADVISORY CRITERIA DURING THE EARLY MORNING AND WILL ISSUE A WIND ADVISORY FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA. SYSTEM SHOULD REMAIN PROGRESSIVE WITH THE CURRENT SYNOPTIC PATTERN...SO ANTICIPATE ALL OF THE PRECIP TO BE OVER AFTER NOON. WITH INSTABILITY AND PVA THIS EVENING FOLLOWED BY STRONG QG FORCING AND A TROWAL MOVING ACROSS EASTERN KS WEDNESDAY MORNING...INCREASED POPS TO 90 PERCENT AND WILL USE CATEGORICAL WORDING IN THE ZONES TONIGHT...WITH A MENTION OF POSSIBLE SEVERE STORMS OVER EAST CENTRAL KS. WOLTERS WEDNESDAY NIGHT INTO LATE THURSDAY STILL LOOKING QUIET AS THE CURRENT SYSTEM EXITS AND THE NEXT SYSTEM...NOW OFF THE PACIFIC NORTHWEST COAST...MAKES ITS WAY SOUTHEAST THEN EAST INTO THE CENTRAL ROCKIES. ASSOCIATED SURFACE LOW SHOULD BEGIN SPINNING UP IN NORTHEAST NEW MEXICO WITH WARM FRONT DEVELOPING OVER FAR NORTHERN KANSAS. WILL INCREASE THURSDAYS HIGH TEMPERATURE GRADIENT AS A RESULT. THE THURSDAY NIGHT TO FRIDAY PERIODS CONTINUE TO LOOK INTERESTING. MODELS REMAIN DIFFERENT WITH THE DETAILS BEING THREE DAYS OUT /NOTE UPPER LEVEL JET CORE SPEEDS DIFFERING BY 60KTS AND 30 DEGREES OVER OKLAHOMA FRIDAY AFTERNOON/...BUT A POTENT UPPER TROF MOVING THROUGH WITH DEEP LAYER BAROCLINICITY AND LOW LEVEL FREEZING LINE NEARBY BRINGS POTENTIAL FOR SIGNIFICANT WATERY. INITIAL ISENTROPIC ASCENT OVER LOW LEVEL WARM FRONT MAY KEEP THURSDAY NIGHT PRECIPITATION JUST NORTH OF THE STATE LINE...BUT CLOSE ENOUGH FOR SOME MENTION OF PRECIPITATION IN NORTHERN AREAS. LOW LEVEL COLD AIR ADVECTION WILL INCREASE SHARPLY AS FRIDAY PROGRESSES WITH CURRENT INDICATIONS SHOWING A TRANSITION TO SNOW PUSHING SOUTHEAST INTO ALL BUT FAR SOUTHERN AREAS BY SUNSET AS THE SURFACE LOW TRACKS THROUGH THE CENTRAL CWA. COINCIDENCE OF BEST FORCING AND MOISTURE APPEARS TO REMAIN TO THE NORTH...BUT NORTHERN AREAS STILL LOOK ON TARGET FOR ACCUMULATING SNOWS. OF COURSE THE TIMING OF THE COLD AIR WILL PLAY A LARGE ROLE IN AMOUNTS...BUT 2-4 INCHES SEEM A GOOD MIDDLE GROUND AT THIS TIME. MODELS ARE ALSO SIMILAR WITH SOME UPRIGHT INSTABILITY POSSIBILITIES FOR A TIME AS THE MID LEVELS REMAIN WARM...WHICH COULD DRAMATICALLY ALTER AMOUNTS. WILL KEEP THUNDER MENTION OUT FOR ALL AREAS AT THIS TIME FOR NOW. POTENTIAL FOR MUCH WARMER TEMPS IS IN PLACE FOR SOUTHERN AREAS GIVEN SURFACE LOW TRACK...AND HAVE RAISED VALUES HERE...FOR A NEAR 20 DEGREE SPREAD IN HIGHS. WIND SPEEDS ALSO COULD BE QUITE STRONG FRIDAY...WITH ADVISORY LEVELS AGAIN IN THE REALM OF POSSIBILITIES IN A 10-15MB GRADIENT ACROSS EASTERN KS. PATTERN REMAINS ACTIVE WITH ELEVATED UNCERTAINTY THROUGH EARLY NEXT WEEK. MAY SEE A WEAK WAVE KICK OUT FROM THE NEXT WESTERN TROF AND TRANSIT THE AREA SATURDAY NIGHT INTO SUNDAY BUT MODELS DIFFER ON HOW WELL IT WILL MAINTAIN ITSELF. WILL MAINTAIN SMALL POPS FOR THE MOMENT. THE WESTERN TROF IS PROGGED TO SHIFT EAST INTO THE PLAINS MONDAY INTO TUESDAY...THOUGH WERE ANY FOCUS WILL OCCUR IS HARD TO DETERMINE...SO PRECIPITATION CHANCES WILL REMAIN ON THE LOW END. APPEARS TEMPERATURES WONT STRAY FAR FROM MID FEBRUARY NORMALS...WHICH PUTS THE AREA IN THE TRANSITION ZONE FOR PRECIPITATION TYPE...BUT IN GENERAL IT LOOKS TO BE EITHER RAIN OR SNOW WITH A LACK OF ARCTIC AIR INTRUSIONS IN THE PROGRESSIVE PATTERN. 65 && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH ABOUT 03Z WHEN A WARM FRONT IS EXPECTED TO LIFT NORTH THROUGH THE TERMINALS BRINGING MOIST LOW LEVEL AIR WITH IT. FORECAST SOUNDINGS SHOW CIGS BETWEEN 1-2 KFT MOVING NORTH. THINK MVFR CIGS AND VSBY ARE LIKELY...BUT DO NOT HAVE MUCH CONFIDENCE IN THE MET GUIDANCE WITH LIFR CIGS. WITH WINDS REMAINING IN THE 10-15KT RANGE...EXPECT CIGS TO REMAIN A LITTLE HIGHER THAN THE NAM HAS IT. APPEARS THERE WILL BE ENOUGH ELEVATED INSTABILITY WITHIN THE NORTHWEST QUAD OF THE UPPER WAVE FOR CONVECTION. ON THE BACK SIDE...STRONG FORCING WITH IN THE TROWAL SHOULD KEEP PRECIP GOING. LOW LEVEL TEMPS PROFILES REMAIN ABOVE FREEZING THROUGH THE PRECIP EVENT SO HAVE NOT MENTIONED ANY FROZEN PRECIP. THOUGH CAN NOT RULE OUT A MIX OF RAIN AND SNOW IN THE 13Z TO 17Z TIME FRAME. LATER SHIFTS CAN MONITOR. INCREASING PRESSURE GRADIENT ON THE BACK SIDE OF THE SFC LOW WILL CAUSE NORTHWEST WINDS TO GUSTS AROUND 25KTS. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 3 AM WEDNESDAY TO 9 AM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-KSZ022- KSZ023-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054. &&
Hazardous weather outlook, Feb 10, 3:37 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CST TUE FEB 10 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-112145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 337 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA...THOUGH THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS EAST CENTRAL KS. THE MAIN HAZARD WITH THE STORMS WILL BE LARGE HAIL AROUND AN INCH IN DIAMETER AND STRONG WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT ACROSS EAST CENTRAL KANSAS. ISOLATED THUNDERSTORMS WILL MOVE INTO EAST CENTRAL KANSAS THROUGH THE REST OF THE AFTERNOON. THE COVERAGE OF THUNDERSTORMS SHOULD INCREASE BETWEEN 8 PM AND 11 PM. LATE TONIGHT NORTH WINDS ARE FORECAST TO INCREASE TO AROUND 30 MPH WITH GUSTS UP TO 40 WEST OF A LINE FROM EMPORIA TO WESTMORELAND. THEREFORE A WINDS ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA LATE THURSDAY AND FRIDAY. ACCUMULATING SNOWFALL WILL BE POSSIBLE WITH THIS SYSTEM...ESPECIALLY OVER NORTH CENTRAL AND NORTHEAST KANSAS AND INCREASING WINDS COULD ALSO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES DURING THE DAY FRIDAY. IT IS STILL TO EARLY TO BE SPECIFIC ABOUT SNOW AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 7PM ACROSS EAST CENTRAL KANSAS. WOLTERS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.